Illinois, 2013

Hail and Damaging Winds in Illinois, June 26, 2013

June 26, 2013 · NWS LSX · 4 events in 3 counties and zones

A strong shortwave was moving through the region, which helped to trigger showers and thunderstorms. A few of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong shortwave was moving through the region, which helped to trigger showers and thunderstorms. A few of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 26, 12:17 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 26, 12:17 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
117 PM CDT WED JUN 26 2013

.UPDATE...
ISSUED AT 102 PM CDT WED JUN 26 2013

THE SHORT WAVE IS ALIGNED FROM NEAR MILWAUKEE TO THE MO BOOTHEEL.
THAT PUTS MOST OF THE CWA IN SUBSIDENCE WITH THE EXCEPTION OF
AREAS EAST AND SOUTH OF THE THE STL METRO. AN MCV FROM OVERNIGHT
CONVECTION CONTINUES TO SLIDE SE FROM ERN IL TO WRN IN. AN OUTFLOW
BNDRY EXTENDS WEST OF THIS COMPLEX FROM FAYETTE COUNTY NW INTO SE
IA. SHRA/TSTMS ARE BEGINNING TO DVLP ALONG THIS BNDRY AS OF 18Z.
THIS ACTIVITY SHOULD CONTINUE SE THRU THE AFTN AND SHOULD BE OUT
OF THE CWA BY 22Z OR 23Z. HAVE TRIED TO REFINE POPS TO REFLECT
GOING TRENDS. HIGH TEMPS STILL LOOK REASONABLE FOR MOST AREAS
EXCEPT ALONG THE BORDER WITH ILX WHERE MORNING CLOUDS AND PRECIP
HAVE KEPT TEMPS IN CHECK. CLOUDS SHOULD BEGIN TO THIN IN THESE
AREAS SO WILL GIVE THEM ANOTHER HOUR BEFORE MAKING THE DECISION TO
CUT BACK.

2%

&&

.SHORT TERM...(THROUGH TONIGHT)
ISSUED AT 311 AM CDT WED JUN 26 2013

FOCUS FOR THIS PERIOD WILL BE TSRA/SVR CHANCES.

POPS FOR TODAY AND SVR THREAT WILL LARGELY BE DETERMINED BY WHAT
ONGOING TSRA DOES THRU SUNRISE. CURRENT THINKING IS THAT CLUSTER OF
TSRA OVER N CENTRAL MO WILL BEGIN TO BOW OVER ERN MO INTO W CENTRAL
AND SW IL THIS MORNING AND CONTINUE TO MOVE ESE ALONG RESIDUAL
OUTFLOW. LATER THIS MORNING...SFC LOW CURRENTLY OVER FAR NWRN MO
WILL MOVE EWD AND TRAVEL SEWD IN CENTRAL IL LATER TODAY. WITH THE
CWA REMAINING IN THE WARM SECTOR TODAY...WUD EXPECT ANOTHER ROUND OF
TSRA DURING THE LATE MORNING OR AFTERNOON HOURS AS THE SFC LOW MOVES
THRU THE REGION. AS FOR IF THE SECOND ROUND WILL BE SVR...IF IT
DEVELOPS...IS STILL UNCERTAIN. BEST CHANCES FOR TSRA WILL BE
ALONG/NEAR WHATEVER OUTFLOW BOUNDARY THE ONGOING CONVECTION LEAVES
BEHIND. ATTM...IS DIFFICULT TO TELL WHERE EXACTLY THAT WILL BE.

REGARDLESS...BELIEVE THE UPPER TROF WILL BE MOVING INTO THE OHIO
VALLEY BY 00Z THIS EVENING AND SHUD LIMIT ANY TSRA OVER THE CWA.
BOTTOM LINE FOR POPS TODAY...STAY TUNED FOR FURTHER UPDATES.

AS FOR TEMPS...HAVE BEEN FORECASTING TEMPS TOO WARM BY A COUPLE OF
DEGREES FOR THE PAST COUPLE OF DAYS AND HAVE FINALLY GIVEN IN TO THE
MOS GUIDANCE AND COOLED TEMPS A BIT FOR TODAY. TRENDED COOLER ACROSS
THE ERN COUNTIES WHERE CLOUD COVER SHUD LINGER LONGER TODAY.

TILLY

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 401 AM CDT WED JUN 26 2013

MDLS SUGGEST TSRA DEVELOPING OVER ERN NEB DURING THE DAY THURS
WITH A S/W EMBEDDED WITHIN NW FLOW. THIS S/W MAY GENERATE TSRA AS
FAR E AS NRN PORTIONS OF THE CWA BY LATE THURS AFTERNOON. THIS
ACTIVITY SHUD CONTINUE INTO THURS NIGHT AS THE SYSTEM DROPS SSEWD.
SOME UNCERTAINTY REMAINS WITH THIS SYSTEM AND HOW FAR E TSRA WILL
DEVELOP AND HAVE THEREFORE KEPT POPS SOMEWHAT LOW ATTM.

NOT MANY CHANGES TO TEMPS FROM THE PREV FORECAST...BUT TEMPS SHUD
SLOWLY COOL INTO THE WEEKEND.

FOR THE EXTD...MDLS CONTINUE TO DISAGREE WITH DEVELOPMENT OF UPPER
LOW THIS WEEKEND AND INTO NEXT WEEK. OVERALL...HAVE KEPT TEMPS
TRENDING COOLER AND KEPT POPS LOW EXCEPT WHERE MDLS ARE IN
GENERALLY GOOD AGREEMENT.

TILLY

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 102 PM CDT WED JUN 26 2013

AN OUTFLOW BNDRY EXTENDING FROM A CONVECTIVE CLUSTER ALONG THE
IL/IN BORDER TO JUST NORTH OF THE STL METRO AREA WILL BE THE
FOCUS FOR ADDNTL SHRA/TSTM DVLPMNT THIS AFTN. CURRENT THINKING IS
THAT MOST OF THE ACTIVITY SHOULD STAY EAST OF THE METRO AREA
TERMINALS. OTHERWISE...EXPECT MORNING STRATUS TO LIFT AND BREAK UP
WITH SKIES BECOMING CLEAR THIS EVENING. WINDS WILL REMAIN WESTERLY
THRU THE PERIOD. ANOTHER CLUSTER OF CONVECTION MAY DVLP TONIGHT
ACROSS ERN NEB AND WRN IA AND DROP SE WHICH MAY CAUSE AN INCREASE
IN MID/HIGH LEVEL CLOUDINESS FOR KCOU AND POSSIBLE
KUIN...DEPENDING HOW FAR EAST IT FORMS...TOWARDS THE END OF THE PERIOD.

SPECIFICS FOR KSTL...

DVLPNG SHRA/TSTMS ALONG AN OUTFLOW BNDRY TO THE EAST OF THE
TERMINAL SHOULD REMAIN EAST THIS AFTN. OTHERWISE A VFR FCST WITH
SKIES CLEARING OVERNIGHT AND WRLY WINDS AOB 10 KTS.

2%

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 26, 6:18 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
718 AM CDT WED JUN 26 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
718 AM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON IN AN ARC FROM NORTHEAST
MISSOURI INTO SOUTHWEST ILLINOIS. THESE STORMS MAY LAST A COUPLE OF
HOURS INTO THIS EVENING BEFORE DISSIPATING. THE GREATEST THREAT WILL
BE HAIL AND GUSTY WINDS.

HEAT INDEX VALUES WILL BE AROUND 100 DEGREES THIS AFTERNOON ACROSS
PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND
FRIDAY...AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Jun 26, 9:50 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1050 AM CDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HEAVY RAIN       7 ESE CLARENCE          39.70N  92.14W
06/26/2013  M5.50 INCH       SHELBY             MO   PUBLIC

            OVERNIGHT TOTAL FROM LENTNER...RELAYED VIA WGEM

&&

MILLER
Special weather statement, Jun 26, 2:12 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT WED JUN 26 2013

ILZ069-070-262100-
CLINTON IL-MARION IL-
312 PM CDT WED JUN 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLINTON AND SOUTHERN
MARION COUNTIES UNTIL 400 PM CDT...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SANDOVAL...OR 6 MILES NORTH OF CENTRALIA...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SALEM...
  ODIN...
  OMEGA...
  HELM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The radar

The Evansville,IN radar (KVWX), 124 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 26, 2:29 PM CST
Where
Marion County, 1 mi W of Odin
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.620, -89.069

Thunderstorm winds blew over a large tree. It landed on an unoccupied car causing major damage.

Hail, Marion

When
June 26, 2:30 PM CST to 2:35 PM CST
Where
Marion County, Odin to Salem
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.620, -89.050

Thunderstorm Wind, St. Clair

When
June 26, 3:55 PM CST
Where
St. Clair County, 0.37 mi E of Fairmont City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.650, -90.093

Thunderstorm winds blew down a couple of large trees and a few power lines.

Thunderstorm Wind, Monroe

When
June 26, 4:20 PM CST
Where
Monroe County, 2.17 mi NE of Valmeyer
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.322, -90.292

Thunderstorm winds snapped off a three foot diameter tree at its base along Bluff Road north of Valmeyer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466489, 466488, 466490, 466493.